• joanj joanj
    November 01, 2009
    Hair loss with Arava
    joanj joanj
    November 01, 2009

    Has anyone experienced hair loss with Arava? Not in "clumps" but an unusual amount of of loose hair everytime I comb my hair.  I had severe reaction to Methotrexate and had to switch to Arava - which I have been taking for 7 months.  In reason weeks I seem to loosing a LOT of hair everytime I comb and am wondering if there is a connection to Arava.

    READ MORE

FROM OUR EXPERTS

  • Brad
    Health Guide
    November 02, 2009
    Brad
    Health Guide
    November 01, 2009

    Joan,

    It is a possible side effect of Arava. I take it as well, but was already losing hair before I started. Ask you Rheumy about it. Have you tried Palenquil? Its at least an option. Hope you feel better soon!

     

    Brad


FROM OUR COMMUNITY

  • Wren November 03, 2009
    Wren
    November 01, 2009

    I had the same thing happen to me, Joan. First couldn't tolerate methotrexate (it made me sick as a dog!). I started Arava and have been taking it for about a year, and tolerate it well. But yes, I lost hair just like you are now. Fortunately, for the last couple of months that seems to have stopped. Maybe it will for you, too. Good luck!

    READ MORE
    • joanj
      November 06, 2009
      joanj
      November 06, 2009

      Thanks for that info.  I was ready to tell my Doc that I wanted to stop the Arava - but now maybe I should stick it out a while longer.  Other than the hair loss I tolerate it very well & it does work for me.  In the meantime my hair has thinned a LOT!

      READ MORE
    • joanj
      November 09, 2009
      joanj
      November 09, 2009

      You say the hair loss seems to have stopped - but do you think you are also getting new growth???

      READ MORE
    • Wren
      November 10, 2009
      Wren
      November 10, 2009

      Well, that's a lot harder to answer. I haven't noticed that my hair has thickened any, but I figure that since hair is always growing, the hair I lost over the months will probably come back.

       

      I just saw my rheumatologist. Since I've been having a lot more pain lately, he's increased my dosage of Arava from half a tablet to a full tablet each day. I'm hoping that the hair loss won't start again, but if it does, I guess I'll just grin and bear it. To me, having the pain and, perhaps, the progression of this disease lessened and slowed is worth a brush full of hair each morning. I've always liked hats ...  Wink

       

      Good luck with the Arava, Joan.

       

       

      READ MORE
    • joanj
      November 11, 2009
      joanj
      November 11, 2009

      It seems to be slowing down the last week.  I take 20mg so maybe I can switch to 10mg - I see my Rheumy in two weeks.  My hair wasn't very thick to begin with so I really notice the loss.  And yes - I guess if the choice is pain or hair loss I'll take the hair loss!!

      READ MORE
  • Robin December 29, 2009
    Robin
    November 01, 2009

    Hi Joan,

    I don't know if your still experiencing the hair loss but I wanted to let you know that I had a lot of hair loss with Arava.  I started it a few months ago to replace Methotrexate that I was on for 10 years. It worked wonders for my RA but I couldn't tolerate the side effects....nausea, diahhrea, and major hair loss.  I've been off for over 2 months but still experiencing hair falling out everyday.  It has thinned considerably. I hope it stops soon.  Good luck,

    Robin

    READ MORE
    • joanj
      December 29, 2009
      joanj
      December 29, 2009

      I've been off it for two months but, like you, am still experiencing hair loss every day altho it does seem to be a lot less than before.  I got some B-12 vitamins which is suppose to help hair growth!  My hair is very long and I wear it up in a twisted bun - but it has thinned so much I'm having trouble keeping the pins in place but finally found a hair clasp that seems to be more secure.  So, I'll keep you posted if - and when - loss stops!

      READ MORE
You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.